Geometric and Functional Analysis

, Volume 28, Issue 4, pp 995–1028 | Cite as

Equilibrium states of generalised singular value potentials and applications to affine iterated function systems

  • Jairo Bochi
  • Ian D. Morris


We completely describe the equilibrium states of a class of potentials over the full shift which includes Falconer’s singular value function for affine iterated function systems with invertible affinities. We show that the number of distinct ergodic equilibrium states of such a potential is bounded by a number depending only on the dimension, answering a question of A. Käenmäki. We prove that all such equilibrium states are fully supported and satisfy a Gibbs inequality with respect to a suitable subadditive potential. We apply these results to demonstrate that the affinity dimension of an iterated function system with invertible affinities is always strictly reduced when any one of the maps is removed, resolving a folklore open problem in the dimension theory of self-affine fractals. We deduce a natural criterion under which the Hausdorff dimension of the attractor has the same strict reduction property.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. A98.
    Arnold, L.: Random dynamical systems. Springer monographs in mathematics. Springer, Berlin (1998)CrossRefzbMATHGoogle Scholar
  2. B07.
    Barański, K.: Hausdorff dimension of the limit sets of some planar geometric constructions. Adv. Math. 210(1), 215–245 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  3. B15.
    Bárány, B.: On the Ledrappier-Young formula for self-affine measures. Math. Proc. Camb. Philos. Soc. 159(3), 405–432 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  4. BK17.
    Bárány, B., Käenmäki, A.: Ledrappier-Young formula and exact dimensionality of self-affine measures. Adv. Math. 318, 88–129 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  5. BK18.
    Bárány, B., Rams, M.: Dimension maximizing measures for self-affine systems. Trans. Am. Math. Soc. 370(1), 553–576 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  6. BKK16.
    B.Bárány, A.Käenmäki, and H.Koivusalo. Dimension of self-affine sets for fixed translation vectors. J. London Math. Soc. arXiv:1611.09196 (2016, to appear)
  7. BF13.
    Barral, J., Feng, D.-J.: Multifractal formalism for almost all self-affine measures. Commun. Math. Phys. 318(2), 473–504 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  8. B84.
    T.Bedford. Crinkly curves, Markov partitions and box dimensions in self-similar sets. (1984). Thesis (Ph.D.)—The University of WarwickGoogle Scholar
  9. CFH08.
    Cao, Y.-L., Feng, D.-J., Huang, W.: The thermodynamic formalism for sub-additive potentials. Discrete Contin. Dyn. Syst. 20(3), 639–657 (2008)MathSciNetzbMATHGoogle Scholar
  10. DS17.
    Das, T., Simmons, D.: The Hausdorff and dynamical dimensions of self-affine sponges: a dimension gap result. Invent. Math. 210(1), 85–134 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  11. E92.
    G.A.Edgar. Fractal dimension of self-affine sets: some examples. Rend. Circ. Mat. Palermo, (2)28 (1992), 341–358 [Measure theory (Oberwolfach, 1990)]Google Scholar
  12. F88.
    Falconer, K.J.: The Hausdorff dimension of self-affine fractals. Math. Proc. Camb. Philos. Soc. 103(2), 339–350 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  13. FK.
    K.Falconer and T.Kempton. Planar self-affine sets with equal Hausdorff, box and affinity dimensions. Ergod. Theory Dyn. Syst.
  14. FK17.
    Falconer, K., Kempton, T.: The dimension of projections of self-affine sets and measures. Ann. Acad. Sci. Fenn. Math. 42, 473–486 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  15. FM07.
    Falconer, K., Miao, J.: Dimensions of self-affine fractals and multifractals generated by upper-triangular matrices. Fractals 15(3), 289–299 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  16. F04.
    Feng, D.-J.: The variational principle for products of non-negative matrices. Nonlinearity 17(2), 447–457 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  17. F11.
    Feng, D.-J.: Equilibrium states for factor maps between subshifts. Adv. Math. 226(3), 2470–2502 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  18. FK11.
    Feng, D.-J., Käenmäki, A.: Equilibrium states of the pressure function for products of matrices. Discrete Contin. Dyn. Syst. 30(3), 699–708 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  19. FL02.
    Feng, D.-J., Lau, K.-S.: The pressure function for products of non-negative matrices. Math. Res. Lett. 9(2–3), 363–378 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  20. FS14.
    Feng, D.-J., Shmerkin, P.: Non-conformal repellers and the continuity of pressure for matrix cocycles. Geom. Funct. Anal. 24(4), 1101–1128 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  21. F12.
    Fraser, J.M.: On the packing dimension of box-like self-affine sets in the plane. Nonlinearity 25(7), 2075–2092 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  22. F16.
    Fraser, J.M.: On the \(L^q\)-spectrum of planar self-affine measures. Trans. Am. Math. Soc. 368(8), 5579–5620 (2016)CrossRefzbMATHGoogle Scholar
  23. FH15.
    Fraser, J.M., Henderson, A.M., Olson, E.J., Robinson, J.C.: On the Assouad dimension of self-similar sets with overlaps. Adv. Math. 273, 188–214 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  24. GM89.
    I.Y.Gol'dsheĭd and G.A.Margulis. Lyapunov exponents of a product of random matrices. Uspekhi Mat. Nauk, (5)(269) (1989), 13–60Google Scholar
  25. Hoc.
    M.Hochman. On self-similar sets with overlaps and inverse theorems for entropy in \(\mathbb{R}^d\). Mem. Am. Math. Soc. (to appear)Google Scholar
  26. H14.
    Hochman, M.: On self-similar sets with overlaps and inverse theorems for entropy. Ann. Math. 180(2), 773–822 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  27. HL95.
    Hueter, I., Lalley, S.P.: Falconer's formula for the Hausdorff dimension of a self-affine set in \({\rm R}^2\). Ergod. Theory Dyn. Syst. 15(1), 77–97 (1995)CrossRefzbMATHGoogle Scholar
  28. H81.
    Hutchinson, J.E.: Fractals and self-similarity. Indiana Univ. Math. J. 30(5), 713–747 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  29. JPS07.
    Jordan, T., Pollicott, M., Simon, K.: Hausdorff dimension for randomly perturbed self affine attractors. Commun. Math. Phys. 270(2), 519–544 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  30. K04a.
    A.Käenmäki. Iterated function systems: natural measure and local structure. ProQuest LLC, Ann Arbor, MI, (2003). Thesis (Ph.D.)–Jyväskylän Yliopisto (Finland)Google Scholar
  31. K04b.
    Käenmäki, A.: On natural invariant measures on generalised iterated function systems. Ann. Acad. Sci. Fenn. Math. 29(2), 419–458 (2004)MathSciNetzbMATHGoogle Scholar
  32. KL17.
    Käenmäki, A., Li, B.: Genericity of dimension drop on self-affine sets. Stat. Probab. Lett. 126, 18–25 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  33. KM.
    A.Käenmäki and I.D.Morris. Structure of equilibrium states on self-affine sets and strict monotonicity of affinity dimension. Proc. Lond. Math. Soc. (to appear)Google Scholar
  34. KR14.
    Käenmäki, A., Reeve, H.W.J.: Multifractal analysis of Birkhoff averages for typical infinitely generated self-affine sets. J. Fractal Geom. 1(1), 83–152 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  35. M84.
    McMullen, C.: The Hausdorff dimension of general Sierpiński carpets. Nagoya Math. J. 96, 1–9 (1984)MathSciNetCrossRefzbMATHGoogle Scholar
  36. M17a.
    I.D.Morris. Ergodic properties of matrix equilibrium states. Ergod. Theory Dyn. Syst.
  37. M17b.
    I.D.Morris. A necessary and sufficient condition for a matrix equilibrium state to be mixing. Ergod. Theory Dyn. Syst.
  38. M16.
    Morris, I.D.: An inequality for the matrix pressure function and applications. Adv. Math. 302, 280–308 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  39. MS.
    I.D.Morris and P.Shmerkin On equality of Hausdorff and affinity dimensions, via self-affine measures on positive subsystems. Trans. Am. Math. Soc. (to appear)Google Scholar
  40. OV90.
    A.L.Onishchik and E.B.Vinberg. Lie groups and algebraic groups. Springer Series in Soviet Mathematics. Springer, Berlin, (1990) (Translated from the Russian and with a preface by D.A. Leites)Google Scholar
  41. Rap.
    A.Rapaport. On self-affine measures with equal Hausdorff and Lyapunov dimensions. Trans. Am. Math. Soc.
  42. SS16.
    Shmerkin, P., Solomyak, B.: Absolute continuity of self-similar measures, their projections and convolutions. Trans. Am. Math. Soc. 368(7), 5125–5151 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  43. S98.
    Solomyak, B.: Measure and dimension for some fractal families. Math. Proc. Camb. Philos. Soc. 124(3), 531–546 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  44. Y11.
    Yayama, Y.: Existence of a measurable saturated compensation function between subshifts and its applications. Ergod. Theory Dyn. Syst. 31(5), 1563–1589 (2011)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Facultad de MatemáticasPontificia Universidad Católica de ChileSantiagoChile
  2. 2.Department of MathematicsUniversity of SurreyGuildfordUK

Personalised recommendations